Substance abuse always come with several risks, one of which includes the possibility of overdosing. The abuse of alcohol or substances like opiates, cocaine, and similar illegal drugs can result in addiction development, with overdosing as a very real possibility. As substance abuse progresses, the likelihood of overdose increases.

 

Accidental vs. Intentional Overdose

 

An individual may experience a drug overdose accidentally or intentionally. An accidental overdose can occur if an individual takes more of the substance than their body can handle. Typically, in the situation of an accidental overdose, an individual is attempting to obtain a better high rather than trying to overdose.

In the event that it is intentional, the individual is likely trying to harm themselves. In most of these situations, the person is increasing their use of substances to commit suicide.

While overdoses are fatal in many situations, they don’t always lead to death. It is possible to recover from an overdose, though there are typically lasting repercussions from this.

 

Signs of a Drug Overdose

 

There are several psychological and physical signs that someone is experiencing an overdose. Though many of these signs vary based on the type of drug used, knowing how to identify any of these symptoms can save a life.

 

Signs of an overdose:

  • Dilated pupils
  • Chest pain
  • Difficulty breathing, cessation of breath, or shallow breathing
  • Unsteady walking
  • Gurgling noises indicating a person’s airway is blocked
  • Blue fingers or lips
  • Agitation
  • Unconsciousness
  • Unresponsiveness
  • Seizures
  • Paranoia
  • Confusion or disorientation
  • Aggressive or violent behavior
  • Abnormally high temperature
  • Death

 

Though a person may be overdosing, they may not show most of these signs. However, an individual that is exhibiting just a few of the aforementioned symptoms may be overdosing.

 

Risk Factors

 

Substance abuse puts an individual at risk of overdosing. Certain conditions can increase this risk.

 

Common risk factors:

  • Low physical tolerance
  • Previous suicide attempts
  • Intravenous drug use
  • Leaving substance abuse treatment early
  • Abusing multiple substances
  • Prior overdoses

 

What to Do If Someone Has Overdosed CPR on Man

 

Statistics indicate that most people that have overdosed aren’t alone in that moment. For example, while 80% of heroin users are found alone after overdosing, more than 80% were injected by a partner. If this is the case, that partner would have been instrumental in saving the other person’s life. Intervention during this time is critical.

If you think someone is overdosing from stimulants or alcohol poisoning, call 911 immediately. Emergency intervention from paramedics is essential in this scenario.

The instructions below are just a general overview and do not replace proper instruction or training. If you are interested in learning how to perform CPR, please sign up for a course on the Redcross website. If you want to learn how to administer Naloxone, please sign look for training in your area. The County Health department often provides Narcan training and even supplies free kits to those that attend.

 

During an opiate overdose, the following actions must be taken:

 

  • Check responsiveness. If  the person is unconscious and is not breathing or experiencing shortness of breath, rub your knuckles very strongly over their chest bone. If the individual remains unresponsive, call 911 immediately.
  • Perform rescue breathing. Many deaths are caused by respiratory failure. Rescue breathing is essential after overdosing on opiates.To perform rescue breathing, tilt the person’s head, lift their chin, and pinch their nose. Then, seal their lips with yours, giving two breaths into the individual’s mouth. Follow this up with one longer breath, repeating this every five seconds.
  • Administer Narcan/NaloxoneNaloxone.  Narcan is the life-saving drug designed to reverse opiates’ depressive effects on an individual’s central nervous system. Naloxone kits come in two forms: injectable and intranasal. Injectable Naloxone: Remove the orange top from the vial and draw 1CC of the Naloxone into the syringe. Inject this into any of these major muscles: the shoulders, thighs, or buttocks.
  • Intranasal Naloxone: Take off the yellow caps of the needleless syringe. Remove the red cap from the cartridge. Put the Naloxone cartridge inside the syringe. Hold the individual’s head backwards, spraying 1CC (half of the Naloxone) into each nostril.

 

Many people are too afraid to intervene when they witness someone overdosing, but taking action at this moment is crucial. At least 20 states support Good Samaritan laws that offer immunity during a medical emergency involving individuals that have drug paraphernalia or minor drug violations.

With no threat of legal retaliation, more people should feel encouraged to contact the authorities immediately if they witness someone overdosing. Making the choice to intervene in these situations can and will save lives.

 

Drug OVerdose